Wisconsin, 2004

Dust Devil in Wisconsin, August 15, 2004

August 15, 2004 · NWS MKX · 1 event in 1 county or zone

A dust devil affected a public pool in the City of Waukesha while traveling for about 100 yards. It ripped up some volleyball nets and blew umbrellas off tables.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A dust devil affected a public pool in the City of Waukesha while traveling for about 100 yards. It ripped up some volleyball nets and blew umbrellas off tables. It ingested water from the pool and had dust and leaves embedded in its circulation that extended up to about 100 feet above the ground surface. The afternoon maximum temperature at the Waukeshsa airport was only 73, with maximum readings in southeast Wisconsin in the 75 to 80 degrees range. Only 4 days earlier, a very cold airmass settled over southern Wisconsin. Maximum temperatures on August 11th were only 59 at Madsion (old record for low maximum was 64 set in 1913), and 60 at Milwaukee (old record for low maximum was 63 set in 1988). Other locations in southern Wisconsin topped out in the 56 to 63 range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 15, 12:30 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 15, 12:30 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
130 PM CDT SUN AUG 15 2004

.DISCUSSION...FORECAST FOCUS ON PCPN CHANCES WITH SUCCESSIVE ENERGY
ROTATING AROUND LARGER UPR TROF THAT SHOWS NO SIGNS OF OVERALL
CHANGE.

VIGOROUS S/W SEEN ON WV IMAGERY DROPPING INTO NDKTA THIS AFTN MOVES
WCNTRL WI/MN BORDER REGION BY 18Z MON. TIMING OF SENSIBLE WEATHER
HAS SLOWED BACK DOWN A NOTCH. THE ERN THIRD OR SO OF THE CWA
SHOULD REMAIN DRY MONDAY...WHILE THE FAR WRN AREAS MOST LIKELY TO GET
WET.  NICE H8 THERMAL RIDGE AHEAD OF THE TROF. LLV FLOW INCREASING
AHEAD OF THE TROF...BUT DWPNTS REMAIN LOW AND THAT WILL BE A
PROBLEM THROUGHOUT THE LIFE OF THIS SYSTEM. CONSISTENT FROM RUN TO
RUN IS THE OUTRUNNING OF THE MID LEVEL ENERGY FROM THE LLV SFC
FEATURES. IDEA OF MCS FORMING TONIGHT WELL UPSTREAM AND DRIFTING
SE...THEN DIMINISHING LOOKS REASONABLE.  THREAT FOR PCPN WL CONTINUE
THROUGH MONDAY NIGHT AS LLV INFLOW CONTINUES...MAY SEE FOCUSED
CONVERGENCE ALONG EXISTING COOLER OUTFLOW FROM OLD MCS.

SFC/H8 TROF HANGS BACK ACROSS THE AREA THROUGH TUE AND THERE IN
EXISTS A PROBLEM. META SHOWING WHAT APPEARS TO BE EXAGERATED CAPES
OF 2800 TUE AFTERNOON...BUT EVEN WITH SKINNIER CAPE...THERE WOULD
STILL BE ENUF SUPPORT THE CHC FOR STORMS TUE.  WITH THE EXISTENCE OF
THE LLV TROFS...BOTH THE ETA/GFS HINTING AT WEAK MID LEVEL S/W
ENERGY ROTATING ACROSS THE AREA...IT APPEARS THERE IS ENOUGH
LIFT AVAILABLE AND CAN/T KEEP A DRY FCST FOR TUE. THE GFS HAS THE
ENTIRE CWA WET WITH QPF TUE...ETA FOCUSED MORE ON SE HALF.

ETA NOW INDICATES A THREAT FOR PCPN AGAIN ON WED WITH NEXT SFC
TROF DROPPING IN...BUT THE GFS IS SLOWER. THE GFS TIMING HAS BEEN
BETTER AT THIS RANGE THAN THE ETA AND WILL THEREFORE KEEP WED DRY
FOR NOW.  THE FCST AREA SHOULD REMAIN BETWEEN NRLY STALLED BNDRY TO
THE SOUTH AND THE ONE APPROACHING FROM THE NW.  THIS IS CONSISTENT
WITH PREF FCST.

GFS BY FRI MORNING IS NOW DEVELOPING AN IMPRESSIVE SYNOPTIC LOW THAT
ROLLS UP THRU NRN IL. THE PCPN SHIELD WITH IT IS IMPRESSIVE AND WE
COULD SURE USE IT. HOWEVER...THE ECMWF AND CANADIAN SHOW NO SIGNS
OF THIS...SO WILL WAIT ANOTHER RUN OR TWO BEFORE SHIFTING GEARS
IN THE EXTENDED.

&&

.MKX...WATCHES/WARNINGS/ADVISORIES...NONE

DAVIS
Hazardous weather outlook, Aug 15, 4:00 AM CST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
500 AM CDT SUN AUG 15 2004

WIZ046-047-051-052-056>060-062>072-161000-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
500 AM CDT SUN AUG 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY AND MONDAY NIGHT. THERE IS
A CHANCE OF THUNDERSTORMS AGAIN WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS WILL NOT BE NEEDED.

TZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust devil. Local standard time, as filed.

Dust Devil, Waukesha

When
August 15, 2:00 PM CST
Where
Waukesha County, Waukesha
Property damage
$200
Reported by
NEWSPAPER
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

What these are

Dust Devil
A small rotating column of dust from surface heating that caused damage or injury.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417908.